North Carolina, 2004

Funnel Cloud in North Carolina, September 16, 2004

September 16, 2004 · NWS ILM · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 16, 1:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 16, 1:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
235 PM EDT THU SEP 16 2004

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...
CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE NOSING INTO THE CWA
FROM THE NORTHEAST...WHILE PRESSURE DROPS ENCROACHING FROM THE
SOUTHWEST FROM THE BROAD CIRCULATION OF TROPICAL STORM IVAN. THE
EFFECTS OF IVAN WILL ONCE AGAIN BE THE STORY FOR THE FORECAST PERIOD.

WITH THE ETA STILL HOPELESSLY CONFUSED...FOLLOWED TPC GUIDANCE ALONG
WITH THE GFS WHICH IS SIMILAR TO TPC FOR THIS PACKAGE. THE TREND HAS
BEEN TO MOVE THE REMNANTS OF IVAN INTO THE VA. NC. TN. VICINITY BY
SATURDAY EVENING. WITH THIS IN MIND...THE TREND IS TO DECREASE POPS
AND QPF THROUGHOUT THE EVENT. SEVERAL FACTORS TO CONSIDER INCLUDE
THE ACTUAL PLACEMENT OF THE STORM AND BEING DISPLACED FROM THE BEST
FORCING...DRY AIR GETTING ENTRAINED INTO THE SYSTEM FROM THE
WEST...WHICH SEEMS TO BE HAVING AN IMPACT ALREADY...AND THE
WEAKENING OF THE STORM THROUGH TIME.

CHANCE POPS WILL SUFFICE THROUGH THE PERIOD WITH THE EXCEPTION OF
TOMORROW WHEN CONDITIONS WARRANT LIKELY FROM A WEST TO EAST
PROGRESSION THROUGHOUT THE DAY. AFTER THIS...THE CENTER JOGS TO THE
NORTH AND THE AFOREMENTIONED DRY AIR BEGINS TO MOVE INTO THE AREA.
WILL USE HPC QPF GRIDS. WILL ISSUE AN ESF FOR THE POTENTIAL OF
FLOODING THROUGH THE PERIOD.

A TORNADO WATCH HAS ALREADY BEEN ISSUED UNTIL 9 PM THIS EVENING FOR
THE SC COUNTIES. I WOULD EXPECT A NUMBER OF THESE TO BE ISSUED
THROUGH SATURDAY AS IVAN SPINS DOWN.

USED THE GFS FOR TEMPERATURES...WITH READINGS GENERALLY A CATEGORY
BELOW NORMS WITH ALL THE MOISTURE AROUND.

&&

.LONG TERM(SUNDAY THROUGH THURSDAY)...
THE CLOSED CIRCULATION OF THE REMNANTS OF IVAN CONTINUES TO WEAKEN
TO AN OPEN WAVE FOR SUNDAY. THIS WAVE IS ORIENTED ALONG THE COAST
FROM THE NE TO SW. THIS TROUGH FLATTENS OUT TO A E/NE FLOW THROUGH
THE PERIOD FROM A 1031 MB HIGH TO THE NORTH AND HURRICANE JEANNE TO
THE SOUTH. ALL OF THE ABOVE FACTORS WARRANT AT LEAST CHANCE POPS
THROUGH THE PERIOD.

CLIMATOLOGY SHOULD HOLD FINE THROUGH THE PERIOD FOR TEMPERATURES AS
THERE WILL BE NO ADVECTION OF AIR MASSES REGARDLESS OF HOW THE
EVENTS UNFOLD.

&&

.AVIATION...
GRADIENT WINDS EXPECTED TO REMAIN LIGHT AS REMNANTS OF IVAN PASS TOO
FAR TO THE WEST TO CAUSE ANY INC IN SPEED OVERNIGHT...JUST SOME
VEERING IN DIRECTION. CIGS WILL GENERALLY BE AROUND 1KFT WITH THE
EXCEPTION OF A DRY SLOT COMING ACROSS FROM THE S THROUGH ABOUT 00Z
OR SO. HAVE INCLUDED GUST T-STORMS IN FLO AND CRE DUE TO TORNADO
WATCH. NO OBS COMING FROM MYR AND WILL CONTINUE A NIL TAF.

&&

.MARINE...
DUE TO THE CONTINUING UNCERTAINTY OVER THE INTERACTION BETWEEN IVAN
AND JEANNE AND HOW IT WILL ALL PAN OUT...HAVE LOW CONFIDENCE BEYOND
SATURDAY FOR WINDS AND SEAS. FOR THE NEXT COUPLE OF DAYS...GFS IS
NOT TOO FAR OFF OF TPC GUIDANCE SO WILL NOT STRAY MUCH FROM THOSE
NUMBERS. WAVEWATCH LOOKS GOOD NEXT COUPLE OF DAYS ALSO. BEYOND
THIS...WILL TRY TO FOLLOW OFFICIAL TRACKS AS CLOSELY AS POSSIBLE
WHILE KEEPING IN LINE WITH SURROUNDING OFFICES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...TORNADO WATCH THROUGH 9 PM EDT ALL ZONES.
MARINE...TORNADO WATCH FOR AMZ254 AND AMZ256 THROUGH 9 PM EDT.

&&

SHORT TERM...SHK
AVIATION...MBB
MARINE...REK
Hazardous weather outlook, Sep 16, 3:50 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
450 AM EDT THU SEP 16 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-170930-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
450 AM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK FOR RIP CURRENTS FOR THE SOUTHEAST AND EAST
FACING BEACHES. THIS INCLUDES THE BEACHES FROM SURF CITY TO CAPE FEAR
AND FROM OCEAN ISLE BEACH TO THE SOUTH SANTEE RIVER.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE FORECAST TO DEVELOP
DURING THE DAY. THERE IS A POTENTIAL THAT A FEW AREAS EXPERIENCE
LOCALIZED FLOODING FROM THE STRONGER STORMS...OTHERWISE THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE FRIDAY THROUGH
SATURDAY AS SCATTERED SHOWERS AND THUNDERSTORMS AFFECT THE REGION.
LOCALIZED FLOODING WILL BE POSSIBLE AND A FLOOD WATCH MAY BE NEEDED
FOR A PORTION OF THE CAROLINAS. ALSO...THERE MAY BE ENOUGH SHEAR
PRESENT TO PRODUCE ISOLATED TORNADOES ON FRIDAY...ESPECIALLY FOR THE
PEE DEE REGION AND LOCATIONS WESTWARD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

PFAFF

The radar

The Wilmington radar (KLTX), 95 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Robeson

When
September 16, 3:30 PM EST to 3:32 PM EST
Where
Robeson County, Raemon
Reported by
TRAINED SPOTTER
Coordinates
34.640, -79.103 (the zone’s center; the record gives no point)

Spotter reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423642.